Advances in network dynamics of in vitro neural systems

Organizers

Oleg Vinogradov  | University of Tübingen, Germany
Paul Spitzner| Max Planck Institute for Dynamics and Self-Organization, Germany

Abstract

In vitro cultures of neurons are one of the classical model systems in neuroscience that provide a great balance between complexity and experimental convenience. Due to this balance, in vitro cultures have supported the discovery of fundamental properties of neuronal networks, such as synaptic plasticity, E/I balance, and various homeostatic mechanisms. In recent years, major progress in experimental techniques and stem cells technologies has enabled greater control over the genetic and phenotypic heterogeneity of plated cells. Simultaneously, neuro-engineering and organoid technology allowed for unprecedented control over the topological structure of networks.

The goal of this workshop is to bring together experts in experiments, theory, and data analysis to explore insights into collective dynamics, network organization, and pathological pathways of complex neuropsychiatric disorders, which were enabled by recent advances in neural
models in vitro. We will also address ongoing experimental obstacles such as the variability of network dynamics between preparations, discuss recently discovered ways to enrich the complexity of network activity, and provide a perspective for future research that further closes the gap with in vivo systems.

Schedule (CEST)

Tuesday, Sept 13

14:00

Paul Spitzner | Max Planck Institute for Dynamics and Self-Organization, Germany
Modular architecture facilitates noise-driven breakdown of synchrony in neuronal networks

14:30

Jordi Soriano | University of Barcelona, Spain
Rich dynamics and functional organization on topographically designed neuronal  networks in vitro

15:00

Elisha Moses | Weizmann Institute of Science, Isreal
t.b.a.

15:30

t.b.a.

16:00

Barbara Genocchi | Tampere University, Finland
New analysis methods to better depict astrocytes effects in neuron-astrocyte networks cultured on MEAs

16:30

30 min break

17:00

Samora Okujeni | University of Freiburg, Germany
Self-organized modularity tunes mesoscale criticality in neuronal networks

17:30

Oleg Vinogradov | University of Tübingen, Germany
Dynamical principles of network bursting in vitro

18:00

Michela Chiappalone | University of Genova, Italy
Closed-loop neuroengineering: from in vitro to in vivo studies

18:30

End of first day

Wednesday, Sept 14

08:30

t.b.a.

09:00

Shani Stern | University of Haifa, Israel
t.b.a.

09:30

Michael Ziller | University of Münster, Germany
Polygenically driven alternative polyadenylation mediates synaptic impairment and E/I balance deficits in iPSC derived neuronal microcircuits from schizophrenia patients

10:00

Liset M de la Prida | Instituto Cajal, Spain
Understanding brain oscillatory regimes in vitro versus in vivo

10:30

30 min break

11:00

Richard Gao | University of Tübingen, Germany
Modeling the developmental trajectory of hierarchical oscillatory dynamics in human brain organoids

11:30

t.b.a.

12:00

Panel discussion

12:30

End